Alert archive / New Mexico / Tornado Warnings in 2003
Tornado Warning 16, NWS Albuquerque, NM
NWS Albuquerque, NM issued this tornado warning at Jun 20, 2003, 5:24 PM MDT for Roosevelt County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2003, 5:24 PM MDT (23:24 UTC)
- Expired
- Jun 20, 2003, 6:00 PM MDT
- In force
- 36 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Roosevelt County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 12:30 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
431 WFUS55 KABQ 202324 TORABQ NMC041-210000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 522 PM MDT FRI JUN 20 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * TORNADO WARNING FOR... EASTERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 600 PM MDT * AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO BETWEEN ROGERS AND CAUSEY...OR ABOUT 20 MILES SOUTH OF PORTALES...MOVING NORTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE... SOUTH OF ARCH AT 540 PM MDT A SPOTTER REPORTED A FUNNEL CLOUD IN THE SAME AREA AT 518 PM MDT. TAKE COVER NOW LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY IN EFFECT FOR ROOSEVELT COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY EVENING FOR EASTERN NEW MEXICO. LAT...LON 3427 10356 3357 10347 3358 10306 3430 10305 $$ KD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Jun 20, 2:58 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 20, 2:58 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 258 PM MDT FRI JUN 20 2003 ALTHOUGH NM HAD PLENTY OF MOISTURE IN THE EAST...A STRONG DRY PUSH HAS ALREADY ENTERED THE WEST USHERED BY STEADY MID AND UPPER LEVEL SOUTHWESTERLY FLOW. WILL DROP SANGRES FROM THE CURRENT SEVERE THUNDERSTORM WATCH...SINCE GREATER MOISTURE AND INSTABILITY ARE FURTHER EAST. NICE SHT WV TO PUSH THRU THE E THIS EVE. HIGH PRECIPITABLE WATER AHEAD OF THE DRY PUSH TO REMAIN UNTIL AT LEAST MIDNIGHT...SO WE/LL LET THE FLASH FLOOD WATCH EXPIRE AT MIDNIGHT. WILL CONTINUE DRY FORECAST FOR SAT THRU TUE EAST...SAT THRU FRI WEST...SINCE SW FLOW ALOFT WILL KEEP THINGS WARM...DRY AND BREEZY. THIS WILL INCREASE THE FIRE DANGER AND LIKELY YIELD SOME FIRE WX WATCHES/WARNINGS. ISOLD TS POSSIBLE FAR EAST WED AFTN/EVE AS A BACK DOOR CF DROPS SOUTH. SLIGHT PATTERN CHANGE COMING LATE THU OR FRI WITH NW FLOW ALOFT RETURNING TO N CENTRAL AND NE. ADDED SLT CHC CONVECTIVE POPS FRI TO REFLECT THIS POSSIBILITY N CENTRAL THRU E CENTRAL. LATER SHIFTS MAY ADD POPS TO THU PM AS WELL...BUT TOO UNCERTAIN TO UPDATE THU GRIDS AT THIS TIME. PRELIMINARY NUMBERS... FARMINGTON................ 053/091 057/092 060 44000 GALLUP.................... 044/087 047/089 049 44000 GRANTS.................... 049/086 052/087 053 44000 GLENWOOD.................. 051/094 054/095 056 44000 CHAMA..................... 036/081 041/083 042 44000 LOS ALAMOS................ 046/080 052/081 052 44000 RED RIVER................. 038/077 041/080 041 44100 TAOS...................... 044/083 047/085 047 44000 SANTA FE.................. 044/082 050/083 050 44000 SANTA FE AIRPORT.......... 049/085 052/086 052 44000 ESPANOLA.................. 048/089 051/090 051 44000 ALBUQUERQUE HEIGHTS....... 058/090 061/091 062 44000 ALBUQUERQUE VALLEY........ 053/093 056/094 057 44000 ALBUQUERQUE FOOTHILLS..... 053/086 056/087 057 44000 ALBUQUERQUE WEST MESA..... 057/091 060/092 062 44000 SOCORRO................... 055/095 058/097 058 44000 SANDIA PARK/CEDAR CREST... 048/080 051/081 051 44000 MORIARTY/ESTANCIA......... 045/085 047/086 048 44000 CARRIZOZO................. 057/093 059/095 058 44000 RUIDOSO................... 052/084 055/086 053 44000 RATON..................... 045/084 050/086 049 44100 LAS VEGAS................. 046/082 049/084 048 44000 ROY....................... 051/085 054/087 053 44100 CLAYTON................... 058/088 059/090 059 44100 SANTA ROSA................ 057/092 060/094 059 44000 TUCUMCARI................. 061/092 062/095 061 44100 FORT SUMNER............... 059/092 061/095 061 44100 CLOVIS.................... 060/092 061/096 061 44100 PORTALES.................. 060/093 061/097 061 44100 ROSWELL................... 063/097 064/099 063 44100 .ABQ...SVR TSTM WATCH NMZ005<007-011<013-016<019-021-020-026- UNTIL 800 PM. FLASH FLOOD WATCH NMZ005<007-011<013-016<019-021-020-026- UNTIL MIDNIGHT. DLC
Hazardous weather outlook, Jun 20, 6:00 AM MDT, 11 hours 24 minutes before
NMZ001>021-026-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. AN UPPER LEVEL SHORT WAVE MOVING ACROSS THE AREA COMBINED WITH AN UNSTABLE ATMOSPHERE AND DAYTIME HEATING WILL RESULT IN SHOWERS AND THUNDERSTORMS FORMING BY NOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jun 20, 4:15 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
415 PM MDT FRI JUN 20 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0404 PM ELIDA NM 1.25 INCH HAIL
06/20/03 ROOSEVELT PUBLIC REPORT
JMLocal storm report, Jun 20, 4:45 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
445 PM MDT FRI JUN 20 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM ELIDA NM 1.00 INCH HAIL
06/20/03 ROOSEVELT REPORTED BY ROOSEVELT CO
PD
JMLocal storm report, Jun 20, 4:51 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
451 PM MDT FRI JUN 20 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 1 N ROSWELL NM .75 INCH HAIL
06/20/03 CHAVES REPORTED BY ROSWELL PD
JMThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 6:36 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 24 min |
| Jun 19, 6:59 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 31 min |
| Jun 19, 7:21 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 39 min |
| Jun 19, 8:01 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 59 min |
| Jun 19, 8:38 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 37 min |
| Jun 19, 9:02 PM MDT | Flash Flood Warning | ABQ | Quay | 118 min |
| Jun 20, 12:22 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 38 min |
| Jun 20, 12:48 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 57 min |
| Jun 20, 2:40 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 50 min |
| Jun 20, 2:57 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 33 min |
| Jun 20, 3:57 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 48 min |
| Jun 20, 4:11 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 49 min |
| Jun 20, 4:24 PM MDT | Severe Thunderstorm Warning | ABQ | Curry | 36 min |
| Jun 20, 4:52 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 53 min |
| Jun 20, 5:00 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 45 min |
| Jun 20, 5:47 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 43 min |
Nearby
Tornado Warnings in New Mexico, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.